Splines with maximal zero sets

Research output: Contribution to journalArticlepeer-review


Consider a spline s(x) of degree n with L knots of specified multiplicities R1, ..., RL, which satisfies r sign consistent mixed boundary conditions in addition to s(n)(a) = 1. Such a spline has at most n + 1 -r + ∑j = 1L Rj zeros in (a, b) which fulfill an interlacing condition with the knots if s(x) ≢ = 0 everywhere. Conversely, given a set of n -r + ∑j = 1L Rj zeros then for any choice η1 < ··· < ηL of the knot locations which fulfills the interlacing condition with the zeros, the unique spline s(x) possessing these knots and zeros and satisfying the boundary conditions is such that s(n)(x) vanishes nowhere and changes sign at ηj if and only if Rj is odd. Moreover there exists a choice of the knot locations, not necessarily unique, which makes |s(n)(x)| ≡ 1. In particular, this establishes the existence of monosplines and perfect splines with knots of given multiplicities, satisfying the mixed boundary conditions and possessing a prescribed maximal zero set. An application is given to double-precision quadrature formulas with mixed boundary terms and a certain polynomial extremal problem connected with it.

Original languageEnglish
Pages (from-to)739-751
Number of pages13
JournalJournal of Mathematical Analysis and Applications
Issue number3
StatePublished - 1 Jan 1977
Externally publishedYes

ASJC Scopus subject areas

  • Analysis
  • Applied Mathematics


Dive into the research topics of 'Splines with maximal zero sets'. Together they form a unique fingerprint.

Cite this